Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Wichita, KS

May 4, 2003Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2003, 1:03 AM CDT for Harvey County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 1:03 AM CDT (06:03 UTC)
Expired
May 4, 2003, 1:30 AM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harvey County, KS

The radar

The Wichita radar (KICT), 49 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040603
SVRICT
KSC079-040630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 130 AM CDT.

* AT 103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURRTON...OR ABOUT 12 MILES EAST OF
  HUTCHINSON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  7 MILES NORTHWEST OF HALSTEAD AROUND 105 AM CDT...
  NEAR HESSTON AROUND 120 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY
COUNTY UNTIL 130 AM CDT.

LAT...LON 3815 9769 3793 9768 3806 9723 3816 9748

$$

/EKSTER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 11:00 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 3, 11:00 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT SAT MAY 3 2003

TNGT:
LAPS SOUNDINGS DEPICT CAP THAT HAD STRENGTHENED BETWEEN 6 & 8 PM IS
BEGINNING TO WEAKEN SLOWLY. NO COINCIDENCE THAT PER PROFILERS LOW-
LEVEL JET PRESSING HARDER ON THROTTLE OVER NORTH-CENTRAL OK AS EVI-
DENCED BY LAMONT OK PROFILER NEARLY DOUBLING S/SE 925-850MB FLOW FM
35-60KTS BETWEEN 02Z & 03Z, SETTING UP WELL-DEFINED W-E ORIENTED
925-850MB CONVERGENT AXIS OVER SC & SE KS. PER THESE REASONS HAVE
ASSIGNED 30-40% POPS ACRS SC KS WHERE ELEVATED SCT TSRA STILL POSS-
IBLE. MUCH HIGHER POPS ASSIGNED TO ALONG THE NE CORRIDOR WHERE PER
CORFIDI VECTORS CONVECTIVE COMPLEX OVER WRN & CNTRL NEBRASKA SHOULD
PROPAGATE SE ACRS THESE AREAS AS THEY APPROACH NOSE OF LOW-LEVEL JET.
AM NOT ABANDONING THE CONVECTIVE SHIP JUST YET.
ES

---------------------------------------------------------------------

...PRIMARY FORECAST CONCERN IS SVR WX POTENTIAL THRU SUN...

SOME UNCERTAINTY AS TO HOW CONVECTIVE EVENT WILL PLAY OUT TONIGHT.
SCATTERED CONVECTION CURRENTLY BREAKING OUT ON LEADING EDGE OF
DEEPER MOISTURE FROM CTRL KS TO NE OK THIS AFTERNOON.  FURTHER
ACTIVITY POSSIBLE THROUGH THE EVENING AS THE DEEPER MOISTURE
ADVECTION GAINS A MORE NORTHWARD COMPONENT.

WHILE WE MAY SEE SOME CONVECTION DVLP ON DRYLINE THIS EVENING AND
MOVE EASTWARD...CONCERN WE MAY SEE SCATTERED CONVECTION DEVELOP FROM
CTRL KS TO CTRL OK LATE THIS EVNG AS LLJ INTENSIFIES.  BIG QUESTION
IS HOW STRONG THE CAP WILL BE IN THIS AREA...WHICH HOPEFULLY THE
PLANNED 20Z OUN SOUNDING WILL ANSWER.  IF EDGE OF CAP IS PRESENT
HERE (HINTED BY 19Z TULSA ACARS-BASED SOUNDING)...MAY SEE STG/SVR
CONVECTION DEVELOP ACROSS THE REGION.  PRESENT FORECAST HAS LIKELY
POPS...AND HATE TO LOWER DUE TO PRESENT UNCERTAINTY (PARTICULARLY
WITH REGARD TO COVERAGE).  AT THE MOMENT...PLAN IS FOR 60 POPS
EASTERN ZONES...50 CTRL ZNS...40 NEAR BORDER W/ DDC FORECAST AREA.
WHILE WE ARENT GETTING MUCH HEATING (ESP WRN/CTRL KS)...EXPECT
DESTABILIZATION THROUGH LOW-LEVEL MOISTURE ADVECTION...THIS AND
STRENGTHENING SHEAR MEANS ILL CONTINUE MENTION OF POTENTIAL SEVERE
STORMS TNGT.  SHOULD SEE SURFACE WINDS PICK UP DURING THE NIGHT AS
SURFACE LOW INTENSIFIES OVER EASTERN COLORADO.

FOR TMRW...BIG QUESTION IS WHERE DRYLINE WILL LIE WHEN CONVECTION
INITIATION OCCURS IN THE AFTERNOON IN VERY UNSTABLE AIRMASS.
ANTICIPATE DRYLINE TO MOVE ACROSS SOUTHCENTRAL KS DURING THE
MORNING...AND LIE JUST EAST OF I-135 BY MIDDAY.  WILL CONFINE MENTION
FOR AFTN T-STORM CHANCES TO SOUTHEAST KS.  WITH SOME SUNSHINE (DRY
SLOT), LOW-LEVEL THICKNESS PROGS SUPPORT HIGHS IN 80-85 RANGE.  WILL
STRESS WINDY CONDITIONS IN FORECAST GIVEN TIGHT PRESSURE GRADIENT.

FAIR WX SUN NGT THRU TUESDAY.  WILL CONTINUE LOW POPS TUE NGT/WED.
FOR THURS THRU WEEKEND...MEDIUM RANGE MODELS HAVE CHANGED A BIT FROM
YESTERDAYS SOLUTION...SUGGESTING SOME CHANCE OF RAIN LATE FRI AND
SAT.  FOR NOW...WILL INTRODUCE LOW POPS FRI NGT/SAT...DONT WANT TO
GO OVERBOARD GIVEN THAT MODEL SOLUTIONS COULD CHANGE AGAIN.  BUMPED
UP TEMP FORECAST FOR NEXT THURS-SAT BASED ON LOW-LEVEL THICKNESS
PROGS, WHICH SUGGEST HIGH TEMPS THAN GFS-BASED MOS GUIDANCE.

WOLF

.ICT...
KS...NONE.
Hazardous weather outlook, May 3, 1:27 PM CDT, 11 hours 36 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND LIKELY
TONIGHT.  THE PRIMARY THREAT WILL BE VERY LARGE HAIL.  ISOLATED
DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE EAST OF I-35.

THUNDERSTORMS MAY INITIALLY DEVELOP ACROSS SOUTHEAST OR SOUTH
CENTRAL KANSAS THIS AFTERNOON, GENERALLY EAST OF I-35.  IF STORMS
DEVELOP, THERE IS A GOOD CHANCE THAT SOME WILL BE SEVERE.
THUNDERSTORM DEVELOPMENT IS LIKELY DURING THE EVENING WEST OF I-35,
AND WILL THEN SPREAD/DEVELOP INTO SOUTHEAST KANSAS OVERNIGHT.
LOCALLY HEAVY RAIN WILL BE POSSIBLE EAST OF I-35.

MOISTURE WILL CONTINUE TO INCREASE THROUGH TONIGHT, AS LOWER TO MID
60S DEWPOINTS OVER OKLAHOMA STREAM NORTH.  STORMS MAY DEVELOP THIS
AFTERNOON ALONG A DIFFUSE WARM FRONT AND THE LEADING EDGE OF DEEPER
MOISTURE. LOW LEVEL WINDS WILL ALSO INCREASE MARKEDLY THIS EVENING,
BRINGING ABUNDANT MOISTURE NORTHWARD. STORMS DEVELOP WEST OF I-35
THIS EVENING WILL EXPAND/DEVELOP EAST DURING THE NIGHT.  THE
IMPRESSIVE COMBINATION OF WIND SHEAR, INSTABILITY AND TEMPERATURE
PROFILES IS IDEAL FOR LARGE HAIL.  THE EXISTING MID LEVEL DRY AIR IS
FAVORABLE FOR ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY IN SOUTHEAST KANSAS. THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL, MOST LIKELY IN THE
AFTERNOON.  THE DRYLINE IS EXPECTED TO BE ALONG A SALINA, TO WICHITA
TO WELLINGTON LINE SUNDAY MORNING.  THE DRYLINE WILL MOVE THROUGH
SOUTHEAST KANSAS DURING THE AFTERNOON. THE CHANCE OF THUNDERSTORMS
WILL INCREASE TO THE EAST, WITH THE BEST CHANCE OF STORMS IN FAR
SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN SOUTH
CENTRAL AND SOUTHEAST KANSAS. ACTIVATION IS LIKELY TONIGHT
REGIONWIDE. SPOTTER ACTIVATION IS POSSIBLE TOMORROW AFTERNOON IN
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:26 AM CDTSevere Thunderstorm WarningICTReno49 min
May 4, 12:37 AM CDTSevere Thunderstorm WarningICTMcPherson38 min
May 4, 12:43 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningICTChautauqua38 min
May 4, 3:30 PM CDTSevere Thunderstorm WarningICTMontgomery45 min
May 4, 3:51 PM CDTSevere Thunderstorm WarningICTLabette, Neosho39 min
May 4, 4:09 PM CDTSevere Thunderstorm WarningICTAllen36 min
May 4, 4:12 PM CDTTornado WarningICTLabette, Neosho33 min
May 4, 4:25 PM CDTSevere Thunderstorm WarningICTMontgomery35 min
May 4, 4:34 PM CDTSevere Thunderstorm WarningICTWilson41 min
May 4, 4:47 PM CDTSevere Thunderstorm WarningICTLabette, Neosho43 min
May 4, 4:50 PM CDTSevere Thunderstorm WarningICTRussell55 min
May 4, 5:13 PM CDTTornado WarningICTLabette32 min
May 4, 5:19 PM CDTSevere Thunderstorm WarningICTLincoln56 min
May 4, 6:45 PM CDTSevere Thunderstorm WarningICTMcPherson60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.